Virginia, 2016

Flood in Virginia, May 5, 2016

May 5, 2016 · NWS LWX · 1 event in 1 county or zone

An upper level low pressure system spun to the west of the Mid-Atlantic region. Multiple disturbances moved through the region from south to north and led to moderate to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low pressure system spun to the west of the Mid-Atlantic region. Multiple disturbances moved through the region from south to north and led to moderate to heavy rain. Persistent rain led to flooding in the Shenandoah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 9:43 AM EST, 7 minutes earlier.

Area forecast discussion, May 5, 9:43 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 AM EDT THU MAY 5 2016

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER KENTUCKY WILL SWING SOUTHEAST
INTO THE CAROLINAS TODAY...BEFORE MOVING UP THE MID-ATLANTIC COAST
TONIGHT. THIS LOW WILL STALL OVER THE AREA FRIDAY INTO SATURDAY
BEFORE SHIFTING OUT TO SEA. A COLD FRONT WILL CROSS THE AREA
SATURDAY NIGHT INTO SUNDAY BEFORE A WARM FRONT LIFTS OVER THE AREA
MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
14Z WATER VAPOR IMAGERY AND RADAR REFLECTIVITY NOTING CLOSED
UPPER LVL LOW PIVOTING SLOWLY OVER KY. THIS LOW IS EXPECTED IS TO
SLOWLY PROGRESS TO THE SOUTH TODAY...PUSHING TO THE EAST AND
OFFSHORE TONIGHT. ON GOING RAIN SW CORNER OF THE CWA THIS MORNING
IN ASSOCIATION WITH THIS LOW. AS THE LOW MOVES TO THE SOUTH AND
EAST...THE RAIN IS EXPECTED TO SLOWLY PIVOT NORTH...EVENTUALLY
MVG INTO EASTERN AREAS LATER TODAY. NE FLOW AT THE SFC CURRENTLY
WITH SW FLOW ALOFT RESULTING IN DZ AT MOST SITES NORTH OF THE ON
GOING RAIN.

AS THE LOW MOVES...ENERGY ASSOCIATED WITH THE LOW SPREADS ACROSS
THE CWA...WHICH WILL AID IN TRIGGERING SHOWERS...LATE AFTN INTO
TONIGHT. PCPN WILL INCREASE
MIN TEMPS AROUND 50F TONIGHT AS THE UPR LOW CENTER SHIFTS TO CAPE
HATTERAS. RAIN GENERALLY INCREASES IN COVERAGE OVERNIGHT. QUARTER
TO HALF INCH QPF OVERNIGHT.IN COVERAGE AND INTENSITY OVERNIGHT
AS WELL. WILL CONTINUE TO HIGHLIGHT FLOOD THREAT IN HWO FOR
WESTERN AREAS WHERE BETWEEN 1-2 INCHES HAS ALREADY BEEN REPORTED.
ATTM...AREAS TO THE EAST LOOK TO HAVE LESS OF A FLOOD
THREAT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
DEEP UPR LOW STALLS/LOOPS OVER THE AREA FRIDAY THROUGH MIDDAY
SATURDAY PER 00Z GFS/ECMWF. CONTINUED LOW CLOUDS AND RAIN FRIDAY
WITH AN ADDITIONAL HALF TO ONE INCH QPF AS THE LOW BECOMES
VERTICALLY STACKED.

LOW SLOWLY FILLS FRIDAY NIGHT THROUGH SATURDAY WITH LOWER POPS AND
LIGHT RAIN RATES. TEMPERATURES 5-10 DEGREES HIGHER SATURDAY OVER
FRIDAY AS CLOUD COVER STEADILY DISSIPATES THROUGH SATURDAY. COLD
FRONT BEHIND THE EJECTING WHOLE SYSTEM APPROACHES SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SOME IMPROVEMENT EXPECTED IN THE EXTENDED PERIOD OF THE
FORECAST...HOWEVER RELATIVELY UNSETTLED WEATHER LIKELY TO CONTINUE.

WILL BE LOOKING AT A COLD FRONT CROSSING THE REGION SUNDAY MORNING
WITH A CHANCE OF RAIN SHOWERS...FOLLOWED SOME BRIEF DRYING OCCURRING
BEHIND IT LATER SUNDAY AND INTO SUNDAY NIGHT. HOWEVER...THIS WILL BE
QUICKLY FOLLOWED BY A WARM FRONT ON MONDAY...USHERING IN SOUTHWEST
FLOW...WARMTH...AND ADDITIONAL MOISTURE. SOME VARIATIONS IN MODEL
SOLUTIONS...BUT THERE ARE INDICATIONS OF A COLD FRONT NEARING THE
REGION ON WEDNESDAY. WHILE WIDESPREAD RAIN IS NOT EXPECTED...THE
INCREASING WARMTH AND MOISTURE COMBINED WITH THE PRESENCE OF FRONTAL
BOUNDARIES WILL KEEP CHANCES FOR SCATTERED SHOWERS AND/OR
THUNDERSTORMS IN THE FORECAST FOR THE BEGINNING OF NEXT WEEK.

TEMPERATURES WILL REBOUND TO NEAR AND EVENTUALLY ABOVE NORMAL WITH
HIGHS REACHING BACK UP INTO THE 70S AND 80S BY NEXT WEEK.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
CONDITIONS VARYING BTW IFR AND MVFR WITH DZ AND STRATUS IMPACTING
THE TERMINALS. LIGHT RAIN AT KCHO FOR MOST OF THE DAY...KEEPING
MAINLY IFR. MODEL GUIDANCE HINTS AT SLIGHT IMPROVEMENT LATE IN THE
DAY BUT CONFIDENCE IS LOW OUTSIDE OF KMRB OF THIS OCCURRING MORE
THAN IS ALREADY NOTED IN TAFS. BY TONIGHT...INCREASED COVERAGE
AND INTENSITY IN THE RAIN WILL KEEP CONDITIONS MAINLY IFR. WINDS
NE THRU THE PERIOD...10 KTS OR LESS.

SYSTEMS EJECTS EAST SATURDAY WITH A COLD FRONT CROSSING LATE
SATURDAY NIGHT INTO SUNDAY.

VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY.

&&

.MARINE.....BUT NOT ANTICIPATING VFR FOR THE TAF PERIOD.
ONSHORE FLOW 10 TO 15 KT CONTINUES THROUGH TONIGHT AS LOW PRESSURE
SWINGS THROUGH THE CAROLINAS. NORTH WINDS 10 TO 15 KT THEN THROUGH
SATURDAY AS LOW PRESSURE STALLS OVER THE AREA.

A SMALL CRAFT ADVISORY MAY BE NEEDED ON SUNDAY WITH GUSTY NORTHWEST
WINDS BEHIND FRONTAL PASSAGE. SUB-SCA CONDITIONS THEN FOLLOW ON
MONDAY.

&&

.HYDROLOGY...
LOCALLY HEAVY RAIN OVER CNTRL VA AND THE SHENANDOAH VALLEY AND
ALLEGHENY HIGHLANDS. NO WATCH AS OF NOW...BUT WILL NEED TO MONITOR
PROGRESS OVER LARGE SCALE CONVERGENCE AS AN UPPER LOW PRESSURE
SYSTEM DEVELOPS AS IT MOVES OVER THE REGION THROUGH TONIGHT.

&&

.TIDES/COASTAL FLOODING...
MINOR FLOODING FROM ONSHORE FLOW. WIDESPREAD MINOR AT PREFERRED
HIGH TIDE AND FOR EACH HIGH TIDE AT STRAITS POINT AND
SW WATERFRONT DC/ALEXANDRIA THROUGH SATURDAY. ADVISORIES IN EFFECT
THROUGH TONIGHT. AMENDMENTS TO THIS AS NEEDED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT
     FRIDAY FOR MDZ018.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EDT
     FRIDAY FOR MDZ014.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT FRIDAY FOR MDZ017.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...SEARS
SHORT TERM...BAJ
LONG TERM...MM
AVIATION...BAJ/SEARS/MM
MARINE...BAJ/SEARS/MM
HYDROLOGY...BAJ
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, May 5, 9:45 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT THU MAY 5 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1045 AM EDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060545-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1045 AM EDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PROLONGED MODERATE TO LOCALLY HEAVY RAIN MAY LEAD TO LOCALIZED
FLOODING IN THE CENTRAL SHENANDOAH VALLEY AND CENTRAL VIRGINIA
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rockingham

When
May 5, 9:50 AM EST to 12:50 PM EST
Where
Rockingham County, 6.22 mi SW of Spring Creek to 6.51 mi SW of Spring Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.337, -79.112

Freemason Run was out of its banks and flooded Freemason Run Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634679.